Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hi there and thank you for your question. My name is ***** ***** I am a licensed, internship-trained veterinarian with 10 years experience in general medicine and emergency and critical care medicine and I would be happy to assist you. Please be patient as there may be slight delays in responses as I research your pet's issue.
First, let me reassure you that dogs do not have heart attacks like humans do, so that is not a concern. To me, this sounds like a neurologic issue. Humans have something called Sundowners Syndrome, and it is basically dementia that happens at night. It is often associated with anxiety and insomnia. This could be incidental... your dog could just be getting old, and it just happens that it started after the surgery. Or, it is possible the surgery could have been hard on his brain and caused a blood clot or an area of hypoxia (low oxygen) in the brain that is now causing this issue (anesthesia is always slightly riskier in a geriatric dog). I would ask your veterinarian about possible prescribing some Xanax or Valium to see if that helps, and then go from there. If it does not help, you may consider referral to a neurologist for an MRI or cerebrospinal fluid tap to see what is going on.
I hope that I have answered your question thoroughly. If you still have questions, please reply. If you feel that I have provided anything less than excellent service, please reply to me first before rating my service and let me know how I can better assist you. Thank you for your question; it has been a pleasure being able to provide assistance. Best of luck.